I was diagnosed with Crohns in the beginning of August (2009). I am 51 years old. The Dr's tried the steroid route with me my first 10 days in the hospital, but they didn't work. On my 11th day in the hospital I was given my 1st Remicade treatment. Boy what a relief that was. I was given my 2nd treatment Sept 1st, and all was well still with the side affects. Except for being extremly exhausted, there were no other side affects. Well least I thought so at the time. Sept 30th was my 3rd treatment. I went to bed early that night (7pm) as I couldn't stay awake. I woke up 2 hours later, in extreme pain, that no one could even touch my skin. I hurt literally from head to toe. My husband called our local hospital, and gave them my symptons, and that I had, dad my 3rd treatment of Remicade that morning. I also had a high fever. (104) My husband was told to call 911 to get an ambulance to the house ASAP. with in 20 minutes I was on my way to the hospital.
What had happened which is a *rare* side affect, was that anywhere that I had arthritis( which is everywhere in my body from being a landscaper/florist for 35+ years and putting my body through hell) that the Remicade attacked the arthritis, and made the pain at least 10 times worse then it was. I was given high doses of Morphine to help get the pain to an acceptable level. I went to my Dr, the next day, and was given 30mg of Oxyxodone to take every 4 hrs to keep the pain at a low level. My close up vision has alos gotten worse since I started Remicade, along with a very *rare* side effect of the Remicade attacked my nervous system. I had thought I had read all of the side effects, but I guess not. Signs that Remicade has attacked your nervous system are, changes in your vison, weakness in your arms and or legs, and numbness and tingling in any part of your body. All of that happened to me. As I have lost the mobility of my pinky, ring and middle fingers on both hands, due to numbness and painful tingling in them. I can't even turn the key on a car to start it as my muscles in my thumbs and palms are just not there anymore. I do not have the mobility in my wrists any more. I had a total knee replacement in March of this year, and in June of this year I had my right rotator cuff repaired along with my right bicep muscle repaired as it had been torn. The treatments have basically destroyed those operations, as my orthopedic Dr said that the HUGE flare up of my arthritis has caused so much damage to those areas, that I will need to go through those surgeries again to refix them. The treatments have also caused my right foot to go numb, along with extreme nerve pain in my right foot and from my toes all up the front of my leg. Oxycodone only brings the nerve pain in my fingers/hands/ leg and foot down a little bit. I can only write for a liuttle bit, as I do not have the strenght in my hand. Yep it takes me forever to type as well, as my fingers DON'T really hit the right keys, so I am always fixing typos.
The Dr's are hoping that when the remicade is out of my system, that these side effects will go away as well. So it is wait and see what happens. I was due for a 4th treatment of Remicade at the end of November, but that is NOT going to happen. The Dr told me my next step is Humira, which also has the same side effects, but we need to find out which is the lesser of the 2 evils, Remicade or Humira.
I do not mean to scare anyone at all, but just wanted people to know even if they say some of the side effects are *rare* they do happen, and they can actually be worse then the pain of a flare up of Crohns. I am now at the end (I hope) of my first flare up of Crohns. It started on Monday, and my diet for the week has been banana's, white rice, and applesauce. Along with Amodium AD. As nothing was staying in my system. What makes this week harder, is that I am a Diet controlled Diabetic, and not having protien has made me more exhausted this week then ever.
So I guess no matter how small you think a change is happening to your body after any treatment, please keep track of it, tell your Dr etc.